Advanced Search
MyIDEAS: Login to save this paper or follow this series

How Optimal Nonlinear Income Taxes Change When the Distribution of the Population Changes

Contents:

Author Info

  • Craig Brett

    ()
    (Department of Economics, Mount Allison University)

  • John A. Weymark

    ()
    (Department of Economics, Vanderbilt University)

Abstract

The impacts of changing the number of individuals of a particular skill level on the solutions to two versions of the finite population optimal nonlinear income tax problem are investigated. In one version, preferences are quasilinear-in-leisure. For this version, it is shown that it is possible to sign the directions of change in everyone's optimal consumptions and optimal marginal tax rates. In the other version, preferences are quasilinear-in-consumption. For this version, it is shown that is possible to sign the directions of change in everyone's optimal before-tax incomes and optimal marginal tax rates. Moreover, the directions of change in the optimal marginal tax rates are the same for the two specifications of preferences.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.accessecon.com/pubs/VUECON/vu10-w03.pdf
File Function: First version, April 2010
Download Restriction: no

Bibliographic Info

Paper provided by Vanderbilt University Department of Economics in its series Vanderbilt University Department of Economics Working Papers with number 1003.

as in new window
Length:
Date of creation: Apr 2010
Date of revision:
Handle: RePEc:van:wpaper:1003

Contact details of provider:
Web page: http://www.vanderbilt.edu/econ/wparchive/index.html

Related research

Keywords: Asymmetric information; comparative statics; optimal income taxation;

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Brett, Craig & Weymark, John A., 2008. "The impact of changing skill levels on optimal nonlinear income taxes," Journal of Public Economics, Elsevier, vol. 92(7), pages 1765-1771, July.
  2. HAMILTON, Jonathan & PESTIEAU, Pierre, 2002. "Optimal income taxation and the ability distribution: implications for migration equilibria," CORE Discussion Papers 2002036, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  3. Weymark, John A, 1987. "Comparative Static Properties of Optimal Nonlinear Income Taxes," Econometrica, Econometric Society, vol. 55(5), pages 1165-85, September.
  4. Guesnerie, Roger & Seade, Jesus, 1982. "Nonlinear pricing in a finite economy," Journal of Public Economics, Elsevier, vol. 17(2), pages 157-179, March.
  5. Hellwig, Martin F., 2007. "A contribution to the theory of optimal utilitarian income taxation," Journal of Public Economics, Elsevier, vol. 91(7-8), pages 1449-1477, August.
  6. Craig Brett & John A. Weymark, 2008. "Public Good Provision And The Comparative Statics Of Optimal Nonlinear Income Taxation," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 49(1), pages 255-290, 02.
  7. Weymark, John A., 1986. "A reduced-form optimal nonlinear income tax problem," Journal of Public Economics, Elsevier, vol. 30(2), pages 199-217, July.
  8. Eric Maskin & John Riley, 1984. "Monopoly with Incomplete Information," RAND Journal of Economics, The RAND Corporation, vol. 15(2), pages 171-196, Summer.
  9. Brett, Craig & Weymark, John A., 2003. "Financing education using optimal redistributive taxation," Journal of Public Economics, Elsevier, vol. 87(11), pages 2549-2569, October.
  10. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Alan Krause, 2012. "Nonlinear Income Tax Reforms," Discussion Papers 12/03, Department of Economics, University of York.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:van:wpaper:1003. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (John P. Conley).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.